SymptomsBy Mayo Clinic Staff
The signs and symptoms of postherpetic neuralgia are generally limited to the area of your skin where the shingles outbreak first occurred — most commonly in a band around your trunk, usually on one side of your body. However postherpetic neuralgia is also common in people whose shingles occurred on the face.
Signs and symptoms may include:
- Pain that lasts 3 months or longer after the shingles rash has healed. The associated pain has been described as burning, sharp and jabbing, or deep and aching.
- Sensitivity to light touch. People with the condition often can't bear even the touch of clothing on the affected skin (allodynia).
- Itching and numbness. Less commonly, postherpetic neuralgia can produce an itchy feeling or numbness.
When to see a doctor
See a doctor at the first sign of shingles. Often the pain starts before you notice a rash. Your risk of developing postherpetic neuralgia is lessened if you begin taking antiviral medications within 72 hours of developing the shingles rash.
Sept. 16, 2015
- Bajwa ZH, et al. Postherpetic neuralgia. http://www.uptodate.com/home. Accessed Sept. 1, 2015.
- Tseng HF, et al. Zoster vaccine and the risk of postherpetic neuralgia in patients who developed herpes zoster despite having received the zoster vaccine. Journal of Infectious Diseases. In press. Accessed Sept. 1, 2015.
- Johnson RW, et al. Postherpetic neuralgia. The New England Journal of Medicine. 2014;371:1526.
- Dubinsky RM, et al. Practice parameter: Treatment of postherpetic neuralgia. American Academy of Neurology. 2004;63:959.
- Sampathkumar P, et al. Herpes zoster (shingles) and postherpetic neuralgia. Mayo Clinic Proceedings. 2009;84:274.
- Important drug warning. U.S. Food and Drug Administration. http://google2.fda.gov/search?q=cache:EKB1SS0qgzQJ:www.fda.gov/downloads/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm213266.pdf+tramadol+suicide+risk&client=FDAgov&site=FDAgov&lr=&proxystylesheet=FDAgov&output=xml_no_dtd&ie=UTF-8&access=p&oe=UTF-8. Accessed Sept. 3, 2015.